Levothyroxine?

Hi everyone me again, sorry to ask another question but can you become intolerent to levoN as you know I've been taking it for 18 years and for a few years once it was sorted I was ok but its only been in the last 4 mths that my levels have gone right downN a month later right up then a month later right back down again, the dr upped my does when it was low then reduced it when it was high, could my body be getting used to it?

7 Replies

oldestnewest
  • Have you ever had your thyroid antibodies checked? It is possible that you may have Hashimoto's disease, which is the autoimmune form of hypothyroidism. People with Hashimoto's often find that their thyroid function fluctuates depending on the current stage of the thyroid disease and how inflamed it is at the time. This could be what is happening to you. Perhaps you could ask for the antibodies to be checked to confirm this.

    How do you feel when your dose is "too high"? Is it too high because your blood results show it or because you feel you are getting too much thyroid hormone? If you are feeling fine on the higher dose and your T3 is within range, there is no need to reduce the dose, however if you don't feel well on the higher dose then definitely reduce it.

    The reason I ask is that some people with Hashimoto's find they just can't be stable so the only way to control things is to take enough thyroxine to suppress the thyroid's own production. This doesn't work for everyone though and some people find that they get hyper symptoms doing this.

    It might be wise to ask for a referral to an endocrinologist if your condition is proving too difficult to manage by your GP. That's no reflection on him, just an indication that you need more specialist help.

    This is just one possibility and I'm sure others will be able to make more suggestions :)

    I don't think your body gets used to thyroxine, it just needs it, but your thyroid function can vary. Some people find that their thyroid just declines continually until they no longer have any thyroid function.

    Carolyn x

  • I have been referred to an endocrinologist I go in Feb, this is the first time in all the time I have had an underactive thyroid that the doctor has referred me, maybe because he doesn't understand why I am fluctuation as he said "your body is all out of whack".

    If your thyroid doesn't function what happens then?.

    I always thought my thyroid didn't work at all is this not true, does it mean I have some function even if its a small amount?.

    Tina x

  • You may well have some thyroid function still. A lot of people have some function for quite a while. Eventually some people will lose all thyroid function as their thyroid packs in completely. In this case you would just likely need more thyroxine. People with autoimmune thyroid disease can have fluctuating thyroid function for years but then it can completely pack up in some people.

    I'm pleased your GP has referred you. He sounds very sensible. Hopefully your endo will be able to shed more light on things.

    Let us know how you get on

    Carolyn x

  • Thank you Carolyn I will definitely let you know, I'm so glad I found this site it has been so helpful and so has everyone on it, at least now I don't feel alone.

    Tina x

  • I have just seen your post about salt cravings. This indicates you might have adrenal fatigue which is where your adrenals no longer produce enough cortisol and aldosterone. This can also affect how you respond to increases in dose of levo.

    Adrenal fatigue is not recognised by doctors in the UK however the WHO recognise that it is a significant problem. Luckily this can often be improved with self-help measures, including;

    Resting when tired (with feet up)

    Early nights and lie-ins when possible

    Ensuring you have good levels of vits and minerals

    Taking 1000mg vitamin C a day (doesn't suit everyone)

    Avoiding caffeine, nicotine, alcohol

    Reducing stress levels

    Relaxation, meditation etc

    Avoiding tranquilizers

    Gentle exercise followed by plenty of rest

    Magnesium supplement at night (research this first)

    Eating a good healthy diet

    Avoiding sugars

    I may have missed something but all of these are good measures to take. I firmly believe rest is one of the most important ones. Funnily enough a former GP (now retired) told me to do all these things a few years ago. I'm fairly sure she believed in adrenal fatigue. She also wanted it to be standard that all new mums with post-natal depression should have a thyroid function test. She was really good, actually :)

    I hope this helps a little. It will take a good long time to fully recover but even a slight improvement will make all the difference to how you feel.

    Take care

    Carolyn x

  • Thanks for that I always thought it was just me when I liked salt soo much, but its on everything, maybe there is a reason, thanks for your help and I will be discussing this with the endocrinologist when i see them.

    Do you think I should wait till I see th endocrinologist in Feb or should I see a doctor about it now.

    Tina x

  • Your endo is unlikely to do anything about it, or even acknowledge the existence of adrenal insufficiency, unless he's a particularly good one. You can start taking some measures now from the list above. Rest and avoiding stimulants and sugar seemed to be really important in my recovery so they are good ones to start with.

    You could ask for the vitamin and mineral tests, particularly iron, ferritin, B12 and folate and vitamin D. Perhaps he might do a random cortisol too (best first thing in the morning) to give some idea of whether your cortisol is low.

    It is a long process to recover your adrenals, but then it is likely this happened over many months.

    Some people find that taking adrenal glandulars, such as Nutri Adrenal or Nutri Adrenal Extra, help them but they don't suit everyone and should be used with care, starting on a low dose if you decide to try them. Many people find they are just better with a good quality multivitamin and mineral supplement with large quantities of B vitamins.

    You could mention your salt cravings to your endo anyway, just in case it is something else. You never know, he may be one of the good ones who will test your adrenal function thoroughly :)

You may also like...